Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 31, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 22, 2005, 8:31 PM CST for Montgomery County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2005, 8:31 PM CST (02:31 UTC)
- Expired
- Feb 22, 2005, 9:15 PM CST
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Montgomery County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 230231
SVRBMX
ALC101-230315-
/O.NEW.KBMX.SV.W.0031.050223T0231Z-050223T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
831 PM CST TUE FEB 22 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA
* UNTIL 915 PM CST
* AT 831 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR DANNELLY FIELD...OR ABOUT 9 MILES NORTHEAST
OF HAYNEVILLE...AND MOVING SOUTHEAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SNOWDOUN.
LAT...LON 3240 8644 3228 8648 3226 8641 3215 8639
3228 8618
$$1 follow-up statement
000
WWUS54 KBMX 230249
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 PM CST TUE FEB 22 2005
ALC101-230300-
/O.CAN.KBMX.SV.W.0031.000000T0000Z-050223T0315Z/
MONTGOMERY AL-
850 PM CST TUE FEB 22 2005
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MONTGOMERY COUNTY
IS CANCELLED...
LAT...LON 3240 8644 3228 8648 3226 8641 3215 8639
3228 8618
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:15 PM CST, 5 hours 16 minutes earlier.
Area forecast discussion, Feb 22, 3:15 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 315 PM CST TUE FEB 22 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... MAIN SHORT TERM CONCERN WILL BE RAIN CHANCES OVER THE NEXT 48 HOURS. AT 3PM...ISOLATED STORMS, SOME STRONG TO SEVERE, HAVE BEGUN TO FIRE ACROSS EAST AND CENTRAL ALABAMA. THE MAIN THREAT THIS AFTERNOON AND TONIGHT WILL BE HAIL. THESE STORMS ARE FIRING ALONG THE MUCH ADVERTISED QUASI-STATIONARY BOUNDARY WHICH HAS BEEN MEANDERING BETWEEN KEET AND KMGM ALL DAY. FOR TONIGHT...DO NOT EXPECT MUCH IN THE WAY OF COVERAGE. HOWEVER...DO EXPECT THIS SAME TREND OF AFTERNOON STORMS TO CONTINUE THROUGH THE EVENING HOURS. CLOUDS SHOULD BEGIN TO INCREASE TONIGHT AND PATCHY DENSE FOG IS POSSIBLE ESPECIALLY SOUTH OF THE BOUNDARY. WEDNESDAY...THE BOUNDARY SHOULD BEGIN TO MOVE NORTHWARD ALLOWING A COMPLEX OF SHOWERS AND THUNDERSTORMS TO SPREAD EAST. THE MAIN ACTION SHOULD BE LATE AFTERNOON AND LAST THROUGH THE EVENING AND OVERNIGHT HOURS. ALTHOUGH IT SEEMS THAT THE GFS IS EXPERIENCING SOME CONVECTIVE FEEDBACK PROBLEMS...THE NAM/UKMET/GEM ALL AGREE THAT A COMPLEX OF THUNDERSTORMS WILL INVADE THE AREA WEDNESDAY EVENING AND NIGHT. THE NGM IS THE ONLY OUTLIER MODEL SO DECIDED TO DISCOUNT IT. SO FEEL PRETTY CONFIDENT ABOUT CATEGORICAL POPS FOR THE AREA. COLD FRONT SHOULD PUSH THROUGH MOST THE AREA ON THURSDAY BRINGING COOLER AND DRIER AIR TO THE AREA. DECIDED TO KEEP A SLIGHT CHANCE OF POPS OVER THE SOUTHEAST SECTIONS OF THE AREA AS MOISTURE WILL HANG AROUND UNTIL SURFACE HIGH PRESSURE BUILDS INTO THE AREA. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)...UPPER LEVEL PATTERN CHANGES SIGNIFICANTLY ACROSS THE AREA AS AN UPPER LEVEL RIDGE WILL RESIDE OVER THE WEST AND A TROUGH OVER THE EAST. A CUT-OFF UPPER LOW ACROSS THE SOUTHWEST U.S. WILL SLOWLY PROGRESS EASTWARD AND BE THE NEXT WEATHER MAKER IN THE EXTENDED. WET WEATHER WILL FINALLY BE OUT OF THE AREA THIS WEEKEND AS THE ACTIVE WEATHER PATTERN SHIFTS TO OUR SOUTH. TEMPERATURES WILL BEGIN TO MODERATE TO MORE TYPICAL SEASONAL AVERAGES THIS WEEKEND. BY THE START OF THE WORK WEEK...AS THE CUT OFF LOW MOVES EAST MOISTURE WILL RETURN TO THE AREA. RAIN CHANCES WILL BEGIN TO INCREASE MONDAY AND TUESDAY UNTIL ANOTHER COLD FRONT PUSHES THROUGH THE AREA. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 44 62 42 53 / 0 70 100 50 ANNISTON 48 65 46 55 / 10 80 100 50 BIRMINGHAM 48 62 47 55 / 0 100 100 50 TUSCALOOSA 50 63 48 55 / 20 100 70 50 CALERA 50 63 48 55 / 20 100 100 50 AUBURN 50 67 48 58 / 30 90 100 60 MONTGOMERY 54 69 52 60 / 30 100 100 60 TROY 56 70 54 61 / 30 90 100 60 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && KH/99
Hazardous weather outlook, Feb 22, 1:28 PM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CST TUE FEB 22 2005 ALZ011>015-017>050-231330- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 128 PM CST TUE FEB 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). A QUASI-STATIONARY FRONT WILL REMAIN DRAPED ACROSS CENTRAL ALABAMA THIS AFTERNOON...ROUGHLY ALONG INTERSTATE 20 FROM TUSCALOOSA TO ANNISTON. A FEW STRONG STORMS ARE POSSIBLE CLOSE TO THIS BOUNDARY THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL UP TO THE SIZE OF DIMES. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY). THE QUASI-STATIONARY FRONT CONTINUES TO MEANDER ACROSS CENTRAL ALABAMA ON WEDNESDAY. A FEW STRONG STORMS ARE POSSIBLE SOUTH OF A LINE FROM LINDEN TO MONTGOMERY TO EUFAULA. ...SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING... MAINLY ALONG AND SOUTH OF INTERSTATE 20.
In the hours before
Special weather statement, Feb 22, 6:14 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 614 PM CST TUE FEB 22 2005 ALZ039-230045- MARENGO- 614 PM CST TUE FEB 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 645 PM CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 611 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER SOUTH CENTRAL MARENGO COUNTY...MOVING SOUTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DIXON MILLS THROUGH 645 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Feb 22, 6:46 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 17 SE LINDEN 32.13N 87.59W
02/22/2005 2.00 INCH WILCOX AL TRAINED SPOTTER
5 MILES EAST OF DIXON MILLS
0620 PM HAIL 17 S LINDEN 32.06N 87.79W
02/22/2005 1.00 INCH MARENGO AL PUBLIC
IN DIXONS MILLS
&&Local storm report, Feb 22, 6:50 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 5 N WETUMPKA 32.62N 86.20W
02/22/2005 0.25 INCH ELMORE AL EMERGENCY MNGR
&&Special weather statement, Feb 22, 6:56 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 656 PM CST TUE FEB 22 2005 ALZ038-230130- CHAMBERS- 656 PM CST TUE FEB 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 730 PM CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 651 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CUSSETA...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CUSSETA...LANETT AND VALLEY THROUGH 730 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Feb 22, 7:19 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CST TUE FEB 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL LANETT 32.87N 85.21W
02/22/2005 0.88 INCH CHAMBERS AL PUBLIC
NUMEROUS REPORTS OF DIME TO NICKEL SIZE HAIL IN LANETT AN
VALLEY
&&Special weather statement, Feb 22, 7:28 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 728 PM CST TUE FEB 22 2005 ALZ042-230215- LOWNDES- 728 PM CST TUE FEB 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 815 PM CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 728 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 17 MILES WEST OF WHITE HALL...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WHITE HALL... MOSSES...LOWNDESBORO AND HAYNEVILLE THROUGH 815 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 6:23 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 22 min |
| Feb 22, 6:40 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 65 min |
| Feb 22, 7:06 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 24 min |
| Feb 22, 8:08 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 52 min |
| Feb 22, 8:13 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 47 min |
| Feb 23, 3:05 PM CST | Severe Thunderstorm Warning | BMX | Macon | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.